Isoniazid-induced alopecia in isoniazid-monoresistant pulmonary tuberculosis

Read full text
Authors: Emine Afşin, Şeref Özkara, Fatma Ceren Gökdemir
Cited by: 1
References: 20

Abstract

INTRODUCTION: Alopecia is a rare adverse reaction during tuberculosis (TB) treatment. Both drug-resistant TB and isoniazid (INH)-induced alopecia have been reported. We present this case because INH monoresistance coexisting with INH-induced alopecia has not previously been described in the literature. CASE: A 22-year-old woman was diagnosed with pulmonary TB and initiated on antituberculosis treatment (ATT). After 1 month, she developed sudden, severe hair loss. INH was suspected as the causative agent and discontinued. Hair regrowth was observed within 1 month. Drug resistance testing revealed INH monoresistance. Treatment was continued with rifampicin (R), pyrazinamide, ethambutol (E), and moxifloxacin for 2 months, followed by R and E for 7 months. CONCLUSION: Clinicians should be vigilant for alopecia in young female patients receiving ATT, as it may lead to treatment interruption for cosmetic reasons. Alopecia may also signal underlying drug resistance, and further studies are needed to establish biological evidence for this association.

Fields of Study & Subjects

Infectious Diseases and Tuberculosis Drug-Induced Adverse Reactions Tuberculosis Research and Epidemiology

Publication details

Journal / source
BMC Pulmonary Medicine
Publisher
Springer Science and Business Media LLC
Volume
26
Issue
1
Publication date
31 January 2026
Language
EN